Alert archive / Virginia / Wind Chill Advisories in 2007

Wind Chill Advisory 7, NWS Blacksburg, VA

February 7, 2007Alleghany County, Bath County, City of Covington, Virginia

NWS Blacksburg, VA issued this wind chill advisory at Feb 7, 2007, 10:07 PM EST for Alleghany County, Bath County, City of Covington, Virginia. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2007, 10:07 PM EST (03:07 UTC)
Expired
Feb 8, 2007, 10:00 AM EST
In force
12 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KRNK 080307
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EST WED FEB 7 2007

...VERY COLD WIND CHILLS TONIGHT AND THURSDAY MORNING...

VAZ019-020-WVZ045-081115-
/O.NEW.KRNK.WC.Y.0007.070208T0307Z-070208T1500Z/
ALLEGHANY VA-BATH-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...LEWISBURG
1007 PM EST WED FEB 7 2007

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THURSDAY. 

TEMPERATURES IN THE SINGLE DIGITS LATE TONIGHT AND EARLY THURSDAY
WILL COMBINE WITH WIND SPEEDS OF 10 TO 15 MPH TO PRODUCE WIND
CHILL READINGS IN THE -5 TO -10 DEGREE RANGE FOR SEVERAL HOURS. 

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

PETS ARE ALSO SUSPECT TO COLD WEATHER.  KEEP PETS INDOORS AS MUCH
AS POSSIBLE.  IF THIS IS  NOT POSSIBLE...MAKE SURE OUTDOOR PETS
HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND  FRESH
UNFROZEN WATER.

$$
2 follow-up statements
000 
WWUS41 KRNK 080835 AAA
WSWRNK

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EST THU FEB 8 2007

...VERY COLD WIND CHILLS THIS MORNING...

VAZ019-020-WVZ045-081500-
/O.CON.KRNK.WC.Y.0007.000000T0000Z-070208T1500Z/
ALLEGHANY VA-BATH-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...LEWISBURG
335 AM EST THU FEB 8 2007

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

TEMPERATURES IN THE SINGLE DIGITS AND TEENS EARLY THIS MORNING
WILL COMBINE WITH GUSTY NORTHWEST WINDS ESPECIALLY ACROSS THE
HIGHER ELEVATIONS TO PRODUCE WIND CHILL READINGS IN THE MINUS 5 TO
MINUS 15 DEGREE RANGE.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

PETS ARE ALSO SUSPECT TO COLD WEATHER. KEEP PETS INDOORS AS MUCH
AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE
WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN
WATER.

$$
000 
WWUS41 KRNK 081456
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 AM EST THU FEB 8 2007


VAZ019-020-WVZ045-081600-
/O.EXP.KRNK.WC.Y.0007.000000T0000Z-070208T1500Z/
ALLEGHANY VA-BATH-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...LEWISBURG
956 AM EST THU FEB 8 2007

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

TEMPERATURES WILL RISE INTO THE MID TEENS LOWER 20S BY NOON...WITH
AFTERNOON HIGHS IN THE UPPER TEENS TO LOWER 30S. WIND CHILLS WILL
BE FROM ZERO TO 15 ABOVE ZERO FOR THE REST OF THE MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Feb 7, 10:01 PM EST, 6 minutes earlier.

Area forecast discussion, Feb 7, 10:01 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EST WED FEB 7 2007

.UPDATE...
CORRECTION TO LAST AFD...WIND CHILL ADVISORY WILL GO THROUGH 10AM
THURSDAY.

&&

.PREV DISCUSSION...
/ISSUED 958 PM EST WED FEB 7 2007/

UPDATE...
LOW TEMPS UNDER CLEARING SKIES IN THE NORTH WILL COMBINE WITH A
STIFF BREEZE TO PRODUCE FAIRLY WIDESPREAD WIND CHILLS OF -5 TO -10
BY MORNING ACROSS GREENBRIER...BATH AND ALLEGHANY COUNTIES WHERE
SNOW COVER IS DEEPEST. HSP ALREADY AT -10. LUCKILY THINK
BREEZES...ESP AT HIGHER ELEVATIONS...WILL KEEP TEMPS FROM DROPPING
BELOW ZERO BUT CANT RULE IT OUT. ADVISORY OUT SOON.

PREV DISCUSSION...
/ISSUED 621 PM EST WED FEB 7 2007/

AVIATION /00Z-00Z/...

COLD FRONT DRAPED ACROSS THE CAROLINAS THIS EVENING. THIS FRONT WILL
CONTINUE TO MOVE TO THE SOUTH WITH DRY AIR INVADING THE REGION.
THEREFORE...NO PRECIPITATION IS EXPECTED DURING THE PERIOD. NAM
BUFKIT DISPLAYING ABUNDANT LOW LEVEL MOISTURE UP AGAINST WESTERN
SLOPES OVERNIGHT. HOWEVER...OBSERVATIONS SHOWING THIS LOW LEVEL
MOISTURE HAS DRIED UP WITH INCOMING DRY AIR. GFS A LITTLE MORE
REALISTIC WITH LITTLE LOW LEVEL CLOUDINESS. LATER THIS
EVENING...UPSTREAM JET STREAK CLOUDS WILL ENTER THE AREA. THESE
CLOUDS ARE VFR WITH A BASE AROUND 100 KFT. WILL KEEP CEILINGS VFR
THROUGH THE PERIOD.

PRESSURE RISES WITH A 30-40 KT LOW LEVEL JET WILL KEEP BREEZY
CONDITIONS ACROSS THE AREA THIS EVENING. PRESSURE RISES DECREASE
AFTER 04Z THU...BUT THE LOW LEVEL JET IS EXPECTED TO STRENGTHEN TO
45-55 KTS BETWEEN 09Z-15Z THU. VALLEY WINDS WILL LIKELY DECOUPLE
THIS EVENING THEN BECOME BREEZY AGAIN BY MID MORNING. MOUNTAIN SITES
WILL LIKELY MAINTAIN BREEZY CONDITIONS THROUGH THE PERIOD. PRESSURE
GRADIENT LOOKS TO BE ANCHORED ALONG THE BLUE RIDGE INTO THE WEEKEND.
THEREFORE...WIND SHEAR MAY BE AN ISSUE FOR SOMETIME.

PREV DISCUSSION...
/ISSUED 302 PM EST WED FEB 7 2007/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

CALM COUPLE OF DAYS IN STORE FOR THE REGION AS ELONGATED HIGH
PRESSURE RIDGES FROM THE NORTHERN PLAINS THRU THE MID ATLANTIC.
SCATTERED SNOW SHOWERS OVER THE FAR WEST WILL COME TO AN END THIS
EVENING AS MOISTURE CONTINUES TO SHALLOW AND INITIAL PUSH OF COLD
ADVECTION RELAXES. SECONDARY PUSH LOOKS TO ARRIVE BY MORNING WITH
STRONG SURGE IN H85 WINDS BRINGING BREEZY TO WINDY CONDITIONS OVER
THE HIGHER ELEVATIONS. THAT SAID...WILL LIKELY SEE SOME LOCATIONS
DECOUPLE OVERNIGHT...MAINLY IN THE PIEDMONT...GIVEN FRESH SNOW COVER
ON THE GROUND...AND AS SUCH HAVE UNDERCUT GUIDANCE WHERE DEEPEST
SNOW PACK EXISTS. STILL A TRICKY LOW TEMP FORECAST AND WILL HAVE TO
BE WATCHED SINCE GRADIENT REALLY DOES NOT WANT TO RELAX OVERNIGHT.
IN ADDITION...JET CIRRUS UPSTREAM SHOULD BE SLIDING OVERHEAD INTO
THE EARLY OVERNIGHT HOURS WHICH MAY FURTHER LIMIT COOLING POTENTIAL.

HIGH PRESSURE TO REMAIN THE DOMINANT WEATHER MAKER FOR THE REMAINDER
OF THE SHORT TERM WITH HIGHS REMAINING MOSTLY BELOW NORMAL GIVEN
PERSISTENT NORTHWEST FLOW AND H85 TEMPS IN THE -6 TO -15 RANGE.
HIGH/LOW TEMPS INTO TOMORROW AND TOMORROW NIGHT AGAIN TRICKY PENDING
DEGREE OF REMAINING SNOW COVER...AND HAVE GENERALLY GONE WITH OR
SLIGHTLY BELOW GUIDANCE WITH SNOW PACK OVER THE NORTH.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...

EXTENDED FORECAST CONTINUES TO APPEAR ACTIVE AS OVERALL PATTERN
SHIFTS FROM A POLAR VORTEX DOMINATED EASTERN CONUS TO MORE OF A FLAT
FLOW DOMINATED BY PACIFIC WAVES/MOISTURE OVER MOST OF THE CONUS.
OWING TO AN OVERALL DECREASE IN COVERAGE OF CONVECTION OVER THE
WESTERN PACIFIC AND SUBSEQUENT LOSS OF DOWNSTREAM RIDGING INTO THE
GULF OF ALASKA...THIS APPEARS A PLAUSIBLE SOLUTION. WHAT THIS DOES
IS OPEN UP THE DOOR FOR SUBTROPICAL MOISTURE TO GET INVOLVED OVER
THE SOUTHERN HALF OF THE CONUS AS NORTHERN STREAM DRY/COLD LOSES ITS
GRIP. BEFORE THAT HAPPENS COMPLETELY...APPEARS WEST/NORTHWEST FLOW
ALOFT WILL CONTINUE THROUGH SUNDAY...WHEN WILL HAVE TO WATCH
POTENTIAL FOR ADDITIONAL WEAK SHORTWAVES THAT COULD SPREAD SOME SNOW
SHOWERS OVER WESTERN AREAS.

THEREAFTER...GLOBAL ENSEMBLES/GFS/ECMWF/CANADIAN REMAIN IN STARK
AGREEMENT ON POTENTIAL WET SYSTEM TOWARD THE BEGINNING OF NEXT
WEEK...WHICH COMES AT A TIME WHEN THE AO/OVERALL PATTERN IS
PROGGED TO DO A QUICK FLIP...A CLIMATOLOGICALLY FAVORED PERIOD FOR
WINTRY PRECIPITATION ACROSS THIS AREA. OF COURSE STILL MANY
DETAILS TO BE WORKED OUT...NAMELY WITH AMOUNT/SOURCE OF COLD AIR
AVAILABLE...HOWEVER CONFIDENCE INCREASING FOR WINTRY PRECIPITATION
EVENT TOWARD THE END OF THE EXTENDED FCST PERIOD. IN LINE WITH
THIS IDEA...WILL RUN WITH HPC LIKELY POPS BUT MENTION RA/SN MIX AS
PLENTY OF TIME TO ATTEMPT TO NAIL DOWN SPECIFIC PTYPES. TEMPS THRU
THE PERIOD LIKELY TO REMAIN BELOW NORMAL.

AVIATION /18Z-18Z/...

CEILINGS ARE LIFTING IN THE MOUNTAINS...BUT WILL STILL BE MVFR AT
LWB AND BLF OVERNIGHT. AIR MASS CONTINUES TO DRY OUT WITH ONLY MID
AND HIGH CLOUDS OVERNIGHT. CONDITIONS WILL BE VFR AT ALL SITES ON
THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND CHILL ADVISORY UNTIL 10 AM EST THURSDAY FOR VAZ019-020.

NC...NONE.
WV...WIND CHILL ADVISORY UNTIL 10 AM EST THURSDAY FOR WVZ045.

&&

UPDATE...
Hazardous weather outlook, Feb 7, 3:04 PM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EST WED FEB 7 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
304 PM EST WED FEB 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM MAY IMPACT THE AREA MONDAY NIGHT INTO TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DL

Nearby

Wind Chill Advisories in Virginia, 2007Wind Chill Advisories in West Virginia, 2007Every wind chill advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.